Wisconsin, 2024

Hail in Wisconsin, August 4, 2024

August 4, 2024 · NWS GRB · 2 events in 1 county or zone

Showers and thunderstorms developed along a semi-stationary boundary across central and east-central Wisconsin during the late evening hours on Sunday (8/4) into the early morning hours on Monday (8/5). The strongest storms produced nickel size hail in the Fox Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Showers and thunderstorms developed along a semi-stationary boundary across central and east-central Wisconsin during the late evening hours on Sunday (8/4) into the early morning hours on Monday (8/5). The strongest storms produced nickel size hail in the Fox Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 4, 10:10 PM CST, 35 minutes earlier. Its key messages:

  • Heavy rain is likely across central and east-central Wisconsin Monday afternoon and Monday night. Some urban and small stream flooding is possible.
  • Cooler and less humid weather is expected during the middle and end of the week.
Area forecast discussion, Aug 4, 10:10 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1110 PM CDT Sun Aug 4 2024

Updated aviation portion for 06Z TAF issuance

.KEY MESSAGES...

 - Heavy rain is likely across central and east-central Wisconsin
   Monday afternoon and Monday night. Some urban and small stream
   flooding is possible.

 - Cooler and less humid weather is expected during the middle and
   end of the week.

&&

.DISCUSSION...
Issued at 407 PM CDT Sun Aug 4 2024

Short Term...Tonight and Monday

Precip trends are the main focus from this forecast period.

Precipitation...A cold front will gradually drop south over the
forecast area tonight and become stationary somewhere over WI on
Monday. As this front drops south, isolated showers and maybe a few
rumbles of thunder, may develop throughout the night. However, due
to dry air in the low to mid-levels and no additional forcing
mechanism to help the front, confidence is low for anything to
develop. CAMs have a multitude of solutions for tonight, but seem to
have some agreement with precip in far eastern WI mainly after
midnight. Have highlighted this area with chance PoPs (25-40%)
during this time.

As the front stalls out somewhere over southern WI/northern IL on
Monday, a strong f-gen band will develop across central MN/WI and
pair with the RRQ of an upper-level jet. This will allow precip to
develop and spread into central and north-central WI by Monday
afternoon. The precip will expand further east by the evening. While
there is some agreement with the precip developing a little later
than the previous forecast, some disagreement exists with the exact
placement of where the axis of heaviest rainfall will set up.
Regardless, anticipate the heaviest rainfall to occur Monday
evening/night. Some thunderstorms are also possible, mainly south of
HWY 29, but not anticipating severe weather to occur as the better
severe dynamics will remain closer to the front.

Temperatures...With the front dropping south tonight, temperatures
will be cooler across the north and warmer across central and east-
central WI. Have lows ranging from the low to mid 50s in north-
central WI, to the low to mid 60s in central and east-central WI.
Temperatures on Monday will be cooler with the front to the south
and expected precip. Have highs ranging from the upper 60s to mid
70s.

Long Term...Monday Night Through Sunday

The models are in good agreement about an overrunning
heavy rain event across the southern half of Wisconsin. Strong
warm air and moisture advection at 850mb and a weak coupled jet
aloft will produce showers and elevated thunderstorms Monday
afternoon and Monday night. The severe threat seems minimal given
the stable low levels.

One to two inches of rain look likely south of highway 29, though
some of the mesoscale models have isolated 3 or 4 inch totals
over 12 hours. Six hour flash flood guidance is about 1.5 inches
in urban areas, and generally above 2 inches elsewhere. So we are
not expecting significant flooding, but urban and small stream
flooding and basement flooding is possible, especially where heavy
rain fell last Thursday.

Cooler and drier air will follow for the middle and end of the
week.

&&

.AVIATION...for 06Z TAF Issuance
Issued at 1059 PM CDT Sun Aug 4 2024

Scattered showers and storms were ongoing in the Fox Valley and
lakeshore areas late this evening, in response to an area of
strong moisture convergence. These should move out over the lake
early in the TAF period. Later tonight into early Monday, it
looks like scattered showers and storms will be focused over the
far southwest part of the forecast area, near the surface cold
front, and forcing from a weak short-wave trough. Eventually a
stronger band of frontogenetic forcing and overrunning will
develop over the forecast area Monday afternoon, and this should
bring light to moderate showers to the TAF sites. The showers will
become heavier across the southern two-thirds of the CWA in the
evening and overnight hours.

Have seen a few patches of lower clouds around the area late this
evneing, and expect these to expand overnight, with MVFR and
localized IFR conditions anticipated. Expect a gradual improving
trend in the late morning/midday period, before ceilings lower
again with the arrival of steadier rain in the late afternoon and
evening.

Winds will be NE-E through the TAF period, with sustained winds
around 10 knots in the Fox Valley and lakeshore areas.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Kruk/RDM
AVIATION.......Kieckbusch
Hazardous weather outlook, Aug 4, 2:16 PM CST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
316 PM CDT Sun Aug 4 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
316 PM CDT Sun Aug 4 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

A few thunderstorms are possible tonight. These storms are not
expected to be severe.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There is a chance of thunderstorms Monday and Monday night. Severe
storms are not expected, but locally heavy rain is likely.

Heavy rainfall is possible Monday afternoon and Monday night across
central and east-central Wisconsin. Impacts from the heavy rainfall
may result in localized flash flooding, urban street flooding,
ponding of water on area roads, along with rises in water levels
in rivers, creeks and ditches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-052030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
316 PM CDT Sun Aug 4 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

A few thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Thunderstorms are possible Monday and Monday night, especially
south of Sturgeon Bay. Any thunderstorms could pose a hazard to
mariners.

Kruk/RDM

In the hours before

Special weather statement, Aug 4, 9:32 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1032 PM CDT Sun Aug 4 2024

WIZ022-040-050415-
Kewaunee WI-Door WI-
1032 PM CDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KEWAUNEE AND DOOR
COUNTIES THROUGH 1115 PM CDT...

At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Sturgeon Bay, moving southeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sturgeon Bay, Algoma, Whitefish Bay, Brussels, Forestville, Clay
Banks, Valmy, Rosiere, Shoemaker Point, and Carlsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near the bay or Lake Michigan, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4486 8715 4477 8726 4455 8740 4473 8777
      4487 8765 4491 8753 4492 8754 4494 8759
      4493 8767 4508 8752 4506 8752 4495 8759
      4493 8756 4494 8745 4503 8738 4494 8712
TIME...MOT...LOC 0331Z 304DEG 29KT 4490 8754

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KLJ
Special weather statement, Aug 4, 10:37 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1137 PM CDT Sun Aug 4 2024

WIZ038-048>050-050530-
Calumet WI-Outagamie WI-Winnebago WI-Manitowoc WI-
1137 PM CDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT CALUMET...NORTHEASTERN
WINNEBAGO...SOUTHEASTERN OUTAGAMIE AND SOUTHWESTERN MANITOWOC
COUNTIES THROUGH 1230 AM CDT...

At 1137 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Menasha, or 10 miles north of Oshkosh, moving east at
35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Menasha and Northern Lake Winnebago around 1140 PM CDT.
  Central Lake Winnebago around 1145 PM CDT.
  High Cliff State Park around 1155 PM CDT.
  Brillion around 1215 AM CDT.

Other locations impacted by this storm include Killsnake Wildlife
Area, Butte Des Morts, Larsen, Reedsville, Grimms, Maple Grove,
Allenville, St John, Potter, and Mikesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4411 8871 4428 8854 4421 8788 4393 8797
TIME...MOT...LOC 0437Z 281DEG 32KT 4418 8858

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Eckberg

The radar

The Green Bay radar (KGRB), 36 km away, was scanning. The volume nearest the first event began at 04:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Calumet

When
August 4, 10:45 PM CST to 10:46 PM CST
Where
Calumet County, 0.69 mi N of Darboy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.240, -88.380

Nickel size hail fell in Appleton.

Hail, Calumet

When
August 4, 10:48 PM CST to 10:49 PM CST
Where
Calumet County, 1.21 mi NE of Darboy
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
44.240, -88.360

Nickel size hail fell in Darboy.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197776, 1197777.